CSN Login
Members Online: 13

after stomach cancer

grannygjc
Posts: 1
Joined: May 2002

Please, is there someone that can tell us if the dry heaves, phlegm and the tightness ever go away after the treatments are over? My husband will recieve his last chemo treatment this Thursday (may23) We cannot seem to get any direct answers from the doctors...

bearski
Posts: 10
Joined: Apr 2002

Dear grannygjc,
Has your husband had a resection surgery to remove the tumor and surrounding area?
If so, that in addition to the chemo will contribute to the difficulties he is having. My doctors, although terrific for the most part, also did not tell me of all the side effects of the surgery and treatments. It may be due to the concern of possibly talking me out of taking an aggressive course of action to deal with the cancer. Although it may seem hard to believe right now there should be improvement as time passes. I believe it is very important that your husband do whatever he can to stay hydrated. Drink as much water as he can tolerate, or any other beverage he may currently have a preference for. Although it may come right back up dehydration can become a serious issue if not monitored. Are they checking his BP? When I was going through my treatments and suffering the same problems as your husband my BP would get very low, 80 over 50, and the oncologist would administer IV saline solution to rehydrate me.
As poorly as husband may feel at times and as difficult it may be to believe that this will ever get better, it does.
If your husband had, or will have the surgery, please let me know and I will be happy to share my experiences and aftereffects from the surgery with you also.
Sincerely,
bearski (Steve Pierkowski, Green Bay, WI)

heatherfig
Posts: 6
Joined: Dec 2002

BEARSKI:
You are exactly person I am looking for. First let me say that people like you who share themselves and their survivor stories are truly a blessing to those of us who have family members that are going through this. I am sure you can appreciate that as I imagine you sought the same advise and stories during your treatment.
I am hopeful that you can help me help my mother. She was diagnosed approximately 2 months ago with stomach cancer. They removed 2/3 of her stomach 5 weeks ago. She was doing great and was released from the hospital 6 days later. 4 days after her release she began to feel severe nausea and pain. She was re-admitted to the hospital a week and a half ago. After conducting all kinds of tests the doctors determined that there was noting physiologically wrong with her aside from the cancer of course and she has lymph nodes that are very swollen from the cancer. The surgeon felt that her nausea was a result of anxiety and even prescribed her anti-anxiety medication. She vehemently denies that her nausea is a result of anxiety. She has since been released from the hospital because the oncologist gave her pain and nausea medication that really seemed to be working. She began eating again and seemed to be in pretty good spirits. I even took her shopping at the mall! However, as of yesterday, things went down hill again. She has been getting the dry heaves and is suffering from severe nausea again. She is not eating again. She claims the nausea medication is making her more sick.
We are at a loss. We have been insisting that it is not anxiety and trusting that she knows whether her symptoms are of physical or pschological origin, but we don't know what else to do now. She has exhibited signs of anxiety because she didn't want to know about the treatments or even whether or not she had to get chemo. Now she knows because the doctors told her. I imagine anyone in her postion would be anxious and that it is normal- heck!- I am not eating some days because I am so worried about her and I am not even the one going through it. We always remain positive for her because I believe she can beat this. She had always been very healthy and athletic. However, realistically, even a person who is not facing cancer cannot survive without eating and drinking. Obviously this cannot continue for too long before she begins to deteriorate from malnutrition and dehydration.
Can you share with me the side effects you experienced after your surgery and what helped you with them.
Sorry for the length of this e-mail- I just wanted to get it all out there.
Any input you have would be greatly appreciated. Thank you for caring for those of us who have family members that are going through what you have successfully gone through.
-Heather Fig, Long Island, NY

kimba
Posts: 4
Joined: Jun 2002
kimba
Posts: 4
Joined: Jun 2002

I know exactly what your husband is going through. My first session of chemo, December 2001, I had all the side effects as your Husband my Doctors immediately switched me to a different chemical. Absolutely the side effects will go away what works for me is to drink plenty of fluids prior, during and after chemo. Keep in mind water tends to taste like metal or vinegar, diluted apple/fruit juice might be a better choice. In addition whatever he manages to keep down will give him some nutrients. Your Husband is a lucky to have you, keep a smile on your face :o)

Kimba

heatherfig
Posts: 6
Joined: Dec 2002

I am looking for the same answers. You are in my prayers. I will keep you informed of any information that I receive.
-Heather Fig, Long Island, NY

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network